Georgia, 2006

Hail and Damaging Wind in Georgia, September 19, 2006

September 19, 2006 · NWS CHS · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 19, 2:09 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 19, 2:09 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT TUE SEP 19 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...THE COLD FRONT
ACROSS WRN NC/SC INTO N CNTRL GA WILL CONTINUE TO PROGRESS E THIS
EVE AS A BROAD UPPER TROUGH SWINGS THROUGH THE GREAT LAKES. THE
FRONT IS XPCTD TO PUSH OFF THE COAST AROUND 03Z...EFFECTIVELY ENDING
ALL PRECIP. PRECIP SHIELD CURRENTLY BEGINNING TO PUSH INTO SE GA
THIS AFTN WITH MORE ACTIVITY FIRING UP ALONG THE FRONT ITSELF ACROSS
WRN NC/SC. WILL CONTINUE TO CARRY LIKELY POPS FOR THIS EVE
EVERYWHERE DECREASING TO SLGT CHC ALONG THE IMMEDIATE COAST AFTER
06Z. BEST RAIN CHANCES WILL LIKELY BE ACROSS OUR SE GA ZONES THIS
AFTN...THEN TRANSITIONING INTO SC AS THE ACTIVITY ACROSS SE GA MOVES
NEWD AND THE ACTIVITY ALONG THE FRONT PROGRESSES EWD. STRONG CAA
KICKS IN BEHIND THE FRONT WITH RAPID CLEARING XPCTD. LOWS TONIGHT
WILL DIP INTO THE LOWER 60S INLAND WITH UPPER 60S ALONG THE COAST.
CAA WILL OFFSET ABUNDANT SUNSHINE TOMORROW WITH HIGHS ONLY IN THE
80-82 DEG RANGE. CONTINUED WEAK CAA AND DECENT RADIATIONAL COOLING
CONDITIONS WILL LEAD TO LOWS TOMORROW NIGHT IN THE LOWER 50S INLAND
WITH LOWS AROUND 60 ALONG THE COAST.
&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...BROAD UPPER LEVEL RIDGE IS
EXPECTED TO BE E OF THE AREA THROUGH THE PERIOD...KEEPING A
GENERALLY SW UPPER FLOW ACROSS THE SOUTHEAST US. MOST APPRECIABLE WX
SYSTEMS WILL BE DIVERTED TO OUR NW...KEEPING DRY HIGH PRES AT THE
SFC FROM THU THROUGH FRI NIGHT. THE SFC RIDGE WILL SHIFT E LATE FRI
NIGHT THROUGH MON...ALLOWING LLVL MOISTURE TO RETURN TO THE AREA ON
A SW FLOW. RAIN CHANCES STILL LOOK TO REMAIN LOW THROUGH SUN MORNING
DUE TO A LACK OF UPPER SUPPORT...BUT A WEAK COLD FRONT APPROACHING
FROM THE NW COULD SPARK A FEW SHOWERS ACROSS NRN PORTIONS SUN AFTN.
HAVE INCLUDED A SLIGHT CHC IN THOSE AREAS. THE BOUNDARY DIPS A BIT
FARTHER SE ON MON...WITH BETTER MOISTURE ADVECTION IN THE
LLVLS...THUS HAVE INCLUDED A SLIGHT CHC OF SHOWERS AND STORMS ACROSS
THE ENTIRE AREA. CONTINENTAL HIGH PRES PROGD TO BUILD IN BEHIND THE
FRONT ON TUE.

TEMPS WILL FOLLOW A SHARP WARMING TREND THU THROUGH SAT...WITH HIGHS
WARMING FROM AROUND 80 TO UPPER 80S THROUGH THE PERIOD. LOWER 80S
SHOULD BE THE RULE SUN THROUGH TUE WITH MORE ABUNDANT CLOUD COVER.
&&

.MARINE...WINDS MAINLY SWLY AT AROUND 15 KT THIS AFTN. WINDS WILL
SHIFT AROUND TO THE NW BY TOMORROW MORNING AS A COLD FRONT PUSHES
OFF THE COAST TONIGHT. MAY SEE SEAS CREEP TO AROUND 6 FT OVER THE
OUTER GA WATERS FOR A BRIEF TIME LATE TONIGHT INTO EARLY WED AFTN
BUT WITH TOO MUCH UNCERTAINTY IN THOSE CONDITIONS LASTING ANY
APPRECIABLE TIME CHOSE TO INSTEAD CONTINUE THE SCSEC HEADLINE. WINDS
WILL CONTINUE TO VEER AROUND TO THE N TOMORROW INTO TOMORROW NIGHT
BUT REMAIN AOB 15 KT.

HIGH PRES WILL BE CENTERED OVER THE MID-ATLC REGION ON THU...BUT
SHIFT OFFSHORE FRI AND SAT. NE FLOW SHOULD PERSIST FROM THU INTO
EARLY FRI BEFORE SHIFTING TO SE AND THEN S THROUGH LATE SAT. WINDS
EXPECTED TO REMAIN AOB 15 KTS. HOWEVER...NE SWELL FROM HURCN HELENE
WILL AFFECT THE WATERS THU THROUGH SAT. SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED FROM THU THROUGH SAT ACROSS THE OUTER GA WATERS AND
POSSIBLY THE FAR ERN PORTIONS OF THE NEARSHORE WATERS. SEAS SHOULD
SLOWLY SUBSIDE FROM SUN THROUGH EARLY NEXT WEEK. HIGH PRES WILL
REMAIN ACROSS THE WRN ATLC SUN THROUGH TUE...WITH A POSSIBLE SURGE
IN WINDS AHEAD OF AN APPROACHING COLD FRONT.
&&

.AVIATION...VFR CONDITIONS CURRENTLY AT BOTH TAF SITES. XPCT
SH/TSTMS TO MOVE IN FROM THE SW AND AFFECT KSAV IN THE NEXT FEW HRS
AND THEN EVENTUALLY KCHS. THE COLD FRONT IS XPCTD TO PUSH THROUGH
AROUND 03Z...EFFECTIVELY ENDING PRECIP CHANCES ALTOGETHER. THERE IS
A
CHC FOR LLWS AT KSAV TONIGHT AS 1-2KT FT WINDS INCREASE TO AROUND 20
KT BEHIND THE COLD FRONT. HOWEVER...MUCH DEPENDS ON THE AMOUNT OF
DECOUPLING. DECIDED TO LEAVE OUT LLWS IN THE 18Z TAFS BUT WILL
CONTINUE TO MONITOR FOR LATER TAF ISSUANCES.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

RJB/JRL
Hazardous weather outlook, Sep 19, 4:01 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
501 AM EDT TUE SEP 19 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-201000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
501 AM EDT TUE SEP 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF A COLD FRONT INTO TONIGHT. A FEW OF THESE WILL LIKELY PRODUCE
GUSTY WINDS AND HEAVY RAINS...ESPECIALLY THIS AFTERNOON AND EVENING.
PLEASE REFER TO THE LATEST DAY 1 CONVECTIVE OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.COASTAL HAZARDS...INCREASING SWELLS FROM HURRICANE HELENE OVER THE
DISTANT ATLANTIC AND EVENTUALLY A DEVELOPING ONSHORE WIND WILL LEAD
TO AN ELEVATED RISK OF RIP CURRENTS AND POSSIBLE BEACH EROSION
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY NOT EXPECTED TODAY OR TONIGHT.

33

In the hours before

Special weather statement, Sep 19, 12:47 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
147 PM EDT TUE SEP 19 2006

GAZ140-141-191830-
COASTAL MCINTOSH-INLAND MCINTOSH-
147 PM EDT TUE SEP 19 2006

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 230 PM
EDT...

AT 147 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER DARIEN...MOVING EAST AT
20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...MERIDIAN...
PINE HARBOR...RIDGEVILLE...SAPELO ISLAND...SHELLMAN BLUFF...TOWNSEND
AND VALONA THROUGH 230 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Sep 19, 1:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT TUE SEP 19 2006

GAZ137>141-191930-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-LONG-
232 PM EDT TUE SEP 19 2006

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY AND
LIBERTY COUNTY THROUGH 330 PM EDT...

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 13 MILES WEST OF TOWNSEND...
OR ABOUT 6 MILES NORTHEAST OF GARDI...MOVING EAST AT 30 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CRESCENT...CROSSROADS...EULONIA...HALFMOON LANDING...
JONES...MERIDIAN...PINE HARBOR...RETREAT...RICEBORO...SHELLMAN
BLUFF...SOUTH NEWPORT...SUNBURY...TOWNSEND AND VALONA THROUGH 330 PM
EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Sep 19, 2:02 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT TUE SEP 19 2006

GAZ116-117-191945-
COASTAL BRYAN-INLAND BRYAN-
302 PM EDT TUE SEP 19 2006

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY THROUGH 345 PM
EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTH OF DANIEL...OR
ABOUT 8 MILES SOUTHWEST OF RICHMOND HILL...MOVING EAST AT 30 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BELFAST...FORT MCALLISTER...KELLER AND RICHMOND HILL THROUGH
345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Sep 19, 2:12 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
312 PM EDT TUE SEP 19 2006

GAZ118-119-192000-
COASTAL CHATHAM-INLAND CHATHAM-
312 PM EDT TUE SEP 19 2006

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 400 PM
EDT...

AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BURROUGHS...OR ABOUT 4
MILES NORTHEAST OF RICHMOND HILL...MOVING EAST AT 30 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BURROUGHS...ISLE OF HOPE...RIVERSIDE...SANDFLY...SAVANNAH...
SKIDAWAY ISLAND...THUNDERBOLT...VERNONBURG...WHITE BLUFF...WILMINGTON
ISLAND AND WINDSOR FOREST THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Sep 19, 2:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT TUE SEP 19 2006

SCZ047-048-051-192030-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
343 PM EDT TUE SEP 19 2006

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 430 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTH OF LEVY...OR
ABOUT 4 MILES NORTH OF SAVANNAH...MOVING EAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BLUFFTON...FOLLY FIELD...FOREST BEACH...HARDEEVILLE...HILTON
HEAD ISLAND...JASPER...PRITCHARDVILLE AND PRITCHARD THROUGH 430 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 61 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chatham

When
September 19, 2:50 PM EST
Where
Chatham County, 1 mi ENE of Garden City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.117, -81.150

Thunderstorm Wind, Chatham

When
September 19, 3:02 PM EST
Where
Chatham County, Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -81.083

Large tree limb down on Largo Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532491, 5532492.